Missouri, 2008

Flash Flooding and Damaging Winds in Missouri, June 6, 2008

June 6, 2008 · NWS LSX · 5 events in 3 counties and zones

A stationary boundary just south of the forecast area helped to trigger numerous rounds of thunderstorms during the late afternoon and evening hours on the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stationary boundary just south of the forecast area helped to trigger numerous rounds of thunderstorms during the late afternoon and evening hours on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 6, 5:38 AM CST, 8 hours 3 minutes earlier.

Area forecast discussion, Jun 6, 5:38 AM CST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
638 AM CDT FRI JUN 6 2008

.DISCUSSION...
/315 AM CDT FRI JUN 6 2008/
DEALING WITH ANOTHER ROUND OF THUNDERSTORMS EARLY THIS MORNING...
WITH LINE OF STRONG TO SEVERE STORMS EXTENDING FROM JUST WEST OF
QUINCY TO SPRINGFIELD...IN SOUTHWEST MISSOURI. THIS WILL BE THE MAIN
FOCUS IN THE SHORT TERM.

BOTH 00Z NAM AND GFS CONTINUE TO WASH OUT FRONTAL BOUNDARY THIS
MORNING...BUT KEEP VIGOROUS SHORTWAVE SLIDING NORTHEASTWARD THROUGH
THE REGION. THIS IN CONJUNCTION WITH BROAD CONFLUENT FLOW WILL HELP
TO TRIGGER CONVECTION...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS TODAY AS ATMOSPHERE RECOVERS AHEAD OF THIS MORNING/S ACTIVITY.
HAVE PLENTIFUL MOISTURE...MODERATE INSTABILITY...BUT WEAK LAPSE
RATES AND LACK OF LARGE SCALE SUPPORT...SO SPC HAS DOWNGRADED
MODERATE RISK TO SLIGHT RISK FOR ENTIRE CWA TODAY AND TONIGHT. WILL
SEE HIGHER POPS SHIFT FURTHER TO THE EAST AND SOUTH OVER CWA BY THIS
AFTERNOON. AS FOR TEMPS...EXPECT COOLER CONDITIONS IN THE WEST DUE
TO RAIN AND CLOUDS WITH HIGHS ONLY IN THE MID 80S WHILE FAR EASTERN
SECTIONS COULD REACH UPPER 80S TO AROUND 90.

BY TONIGHT...MAIN ACTIVITY WILL BE OVER SOUTHERN HALF OF CWA...THEN
IT WILL SHIFT NORTHWARD ON SATURDAY AS POSSIBLE WEAK BOUNDARY LIFTS
NORTHWARD THROUGH REGION...SO KEPT CHANCE POPS FOR NORTHERN HALF OF
CWA DURING THE MORNING HOURS BEFORE TAPERING OFF.

FOR SATURDAY NIGHT THROUGH REST OF FORECAST PERIOD...BOUNDARY TO
REMAIN NEARBY WITH SERIES OF STRONG SHORTWAVES MOVING FROM THE
ROCKIES/CENTRAL PLAINS TO THE WESTERN GREAT LAKES THROUGH NEXT
WEEK...DRAGGING THE FRONTAL BOUNDARY FURTHER SOUTH AND INCREASING
OUR CHANCES OF THUNDERSTORMS. FOR NOW KEPT SLIGHT CHANCE POPS
THROUGH THE PERIOD. SO NO MAJOR CHANGES MADE TO THE EXTENDED.

BYRD

&&

.AVIATION...
/637 AM CDT FRI JUN 6 2008/ FOR THE 12Z TAFS...
WIDESPREAD CONVECTION DURING THE EARLY MORNING HOURS ACROSS
CENTRAL AND NORTHEAST MO HAS DIMINISHED CONSIDERABLY PAST 2 HOURS.
A CLUSTER OF SHOWERS/THUNDERSTORMS WAS LOCATED OVER CENTRAL MO AT
THIS TIME WITH THE SHOWERS MOVING TO THE NORTHEAST. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY AND
TONIGHT. SCATTERED THUNDERSTORMS WILL BE LOCATED ACROSS THE AREA
MAINLY DURING THE AFTERNOON AND EVENING HOURS.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 6, 12:01 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
101 PM CDT FRI JUN 6 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
101 PM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
SOUTHEAST AND EAST CENTRAL MISSOURI...AND SOUTHWEST ILLINOIS.
DAMAGING WINDS...HEAVY RAIN...AND A FEW TORNADOES WILL BE POSSIBLE
WITH THE STRONGER STORMS.

OUTSIDE OF THE STORMS...STRONG SOUTH WINDS ARE EXPECTED...WITH
GUSTS REACHING 35 MPH OVER PARTS OF CENTRAL AND NORTHEAT MISSOURI.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE SATURDAY MORNING ACROSS THE AREA.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Special weather statement, Jun 6, 12:25 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
125 PM CDT FRI JUN 6 2008

ILZ100>102-MOZ061-063>065-061915-
MONROE IL-ST. CLAIR IL-MADISON IL-JEFFERSON MO-ST. LOUIS CITY MO-
ST. LOUIS MO-ST. CHARLES MO-
125 PM CDT FRI JUN 6 2008

...STRONG THUNDERSTORMS APPROACHING THE ST LOUIS METRO AREA...

AT 122 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM JUST NORTHEAST OF SULLIVAN...MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY RAIN
AS IT MOVES INTO THE ST LOUIS METRO AREA BETWEEN 2 AND 3 PM.  THE
MAIN THREAT WILL BE IN THOSE AREAS SOUTH OF THE MISSOURI RIVER IN
MISSOURI....AS WELL AS THOSE AREAS ALONG AND SOUTH OF INTERSTATE 55
IN THE METRO EAST.

THIS STORM MAY INTENSIFY...AND A TORNADO WATCH IS IN EFFECT. PEOPLE
THROUGHOUT THE AREA SHOULD CAREFULLY MONITOR WEATHER DEVELOPMENTS
OVER THE NEXT FEW HOURS.

TRUETT
Special weather statement, Jun 6, 1:03 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
203 PM CDT FRI JUN 6 2008

ILZ100-101-MOZ061-063-064-062000-
ST. CLAIR IL-MADISON IL-ST. LOUIS CITY MO-ST. LOUIS MO-ST. CHARLES MO-
203 PM CDT FRI JUN 6 2008

...INTENSE THUNDERSTORMS APPROACHING THE ST LOUIS METRO AREA...

AT 203 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 3 MILES WEST OF DITTMER...MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY RAIN
AS IT MOVES INTO SOUTHERN AND EASTERN SECTIONS OF THE ST LOUIS METRO
AREA THROUGH 3 PM THIS AFTERNOON.  THE MAIN THREAT WILL BE ALONG AND
JUST SOUTH OF INTERSTATE 44 IN MISSOURI...AND ALONG AND EAST OF
INTERSTATE 55 IN METRO EAST.

IN ADDITION...A TORNADO WATCH IS IN EFFECT...AND RADAR HAS DETECTED
POSSIBLE TORNADOES WITH THESE STORMS. PEOPLE THROUGHOUT THE AREA
SHOULD CAREFULLY MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW
HOURS.

TRUETT
Local storm report, Jun 6, 1:12 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
212 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0211 PM     WALL CLOUD       STEELEVILLE             38.01N  89.66W
06/06/2008                   RANDOLPH           IL   LAW ENFORCEMENT

            LOOKING TO THE SOUTHWEST

&&

EVENT NUMBER 00382

TILLY
Local storm report, Jun 6, 1:22 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
222 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     CEDAR HILL              38.36N  90.64W
06/06/2008                   JEFFERSON          MO   LAW ENFORCEMENT

            PUBLIC REPORTED A DISSIPATING FUNNEL CLOUD NEAR CEDAR
            HILL.

&&

EVENT NUMBER 00383

CARNEY
Local storm report, Jun 6, 1:36 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0234 PM     FUNNEL CLOUD     LEMAY                   38.53N  90.28W
06/06/2008                   ST. LOUIS          MO   TRAINED SPOTTER

            STORM SPOTTER REPORTED A ROTATING FUNNEL CLOUD ABOUT 1
            MILE SOUTHWEST OF JEFFERSON BARRACKS IN SOUTH ST. LOUIS
            COUNTY.

&&

EVENT NUMBER 00384

CARNEY
Local storm report, Jun 6, 1:40 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FUNNEL CLOUD     SUNSET HILLS            38.54N  90.42W
06/06/2008                   ST. LOUIS          MO   TRAINED SPOTTER

            TWO REPORTS OF ROTATING CLOUDS NEAR ST. ANTHONYS
            HOSPITAL AND NEAR LINDBERGH BLVD AND LEMAY FERRY ROAD.

&&

EVENT NUMBER 00385

JPK

The radar

The St Louis radar (KLSX), 25 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
June 6, 1:41 PM CST
Where
St. Louis County, 1.19 mi SSW of Vly Park
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.535, -90.491

Several trees were blown down in Fenton near Highway 141.

Flash Flood, Crawford

When
June 6, 1:54 PM CST to 8:44 PM CST
Where
Crawford County, 0.94 mi ESE of Jake Prairie to 4.72 mi ENE of Bourbon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
38.163, -91.505

Two to four inches of rain fell on already saturated soils in northern Crawford county. Numerous secondary roads became flooded including parts of Highway 19 south of Cuba, Highway PP east of Cuba, and Highway N southeast of Bourbon.

Flash Flood, St. Louis (C)

When
June 6, 1:54 PM CST to 5:30 PM CST
Where
St. Louis (C) County, St Louis to 0.99 mi S of St Louis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.650, -90.250

Up to two inches of rain fell in a short amount of time over the city. Several streets were flooded for a time in Forest Park and a foot of water was reported on the eastbound lanes of Interstate 64 near the intersection with Kingshighway by the St. Louis Science Center.

Flash Flood, St. Louis

When
June 6, 1:56 PM CST to 6:30 PM CST
Where
St. Louis County, 1.01 mi ENE of Ellisville to 0.79 mi SE of Sherman
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.603, -90.562

Two to three inches of rain fell in a short amount of time causing several roads to become flooded. Three feet of water was on Highway 141 where it goes under Interstate 44 in Valley Park. Highway 141 was closed for over 4 hours because of this. Also, Pardee Road near Whitecliff Park in Crestwood was closed for a time due to water rushing over the road.

Thunderstorm Wind, St. Louis

When
June 6, 2:30 PM CST
Where
St. Louis County, 0.53 mi NNW of Affton
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.556, -90.335

Thunderstorm winds uprooted a 30 foot tall, 3 foot diameter pine tree in Affton. It fell onto a garage causing moderate damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117405, 122522, 122523, 122524, 117407.